New Mexico, 2023

High Wind in New Mexico, January 18, 2023

January 18, 2023 · NWS MAF · 2 events in 1 county or zone

A large, closed upper-level low pressure moving across the central Great Plains resulted in westerly high winds across the higher elevations of west Texas and southeast New Mexico and across portions of the adjacent plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large, closed upper-level low pressure moving across the central Great Plains resulted in westerly high winds across the higher elevations of west Texas and southeast New Mexico and across portions of the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 18, 10:21 AM MST, 31 minutes earlier.

Area forecast discussion, Jan 18, 10:21 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Wed Jan 18 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 343 AM CST Wed Jan 18 2023

A few locations across the Permian Basin were lucky enough
overnight to see some light rainfall, with showers continuing to
progress eastward early this morning coincident with a shortwave
in the southwesterly flow aloft and increased ascent ahead of a
strong Pacific front. This activity will move east of the area by
daybreak, with a very dry, windy, and dusty day ahead. The
aforementioned Pacific front is associated with a trough passing
to the north of the region today, which has developed into a
closed low over southern Colorado. As this trough and Pacific
front progress eastward through this afternoon, temperatures will
fall into the 40s and 50s across western portions of the area,
with 60s focused east, still slightly above normal for mid-
January. Of greatest concern today is an attendant jet rounding
the base of the trough that will pass over the region, yielding
high winds first across the Guadalupe and Delaware Mountains early
this morning, with these winds expanding eastward and southward
through this afternoon, continuing into this evening. Winds will
peak mid-afternoon as mixing is maximized under clear skies,
coincident with the core of the 50-60kt 700mb jet passing
overhead. Winds in the Guadalupe and Delaware Mountains could gust
to 80-85mph, with 60-65mph gusts expected across adjacent areas
and locations southward across the Davis Mountains and Marfa
Plateau where a High Wind Warning is in effect. A Wind Advisory is
in effect for most of the rest of the region, with gusts to 50mph
possible. Any light rainfall received overnight is not expected
to make much of a difference with blowing dust this afternoon,
with dust possible across a large swath of the area. Thus,
hazardous travel conditions can be expected today, not only due to
the high winds and crosswinds on north-south oriented roadways,
but also due to possible visibility reductions in blowing dust.
The antecedent dry and windy conditions will also yield critical
fire weather conditions this afternoon for portions of the area,
and additional details regarding today's fire weather concerns can
be found in the Fire Weather Discussion below.

Windy conditions will continue into this evening, though fairly
quick improvement is expected by late evening as the
aforementioned jet translates east of the area and mixing
decreases with the loss of heating. A westerly breeze will
continue through the night, though it will be noticeably chillier
than prior nights, with lows expected to dip into the 20s and 30s.
After the cold start, a quiet mid-January day is ahead on
Thursday with light winds and near normal temperatures in the
middle 50s to middle 60s for most, and dry conditions expected.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 343 AM CST Wed Jan 18 2023

The parade of upper lvl systems will continue this weekend into
early next week. On Friday, a deepening 500 hpa trough will be
situated over the 4-Corners region with southwesterly flow aloft
developing over W TX and SE NM. Temperatures will warm about 5 to
8 degrees above normal Friday afternoon in response to breezy
southerly return flow. The aforementioned trough will progress
into the Southern Plains and begin to dampen out on Saturday. A
Pacific cold front will sweep across our forecast area, resulting
in cooler conditions and high temps below normal for a change
mainly in the low to mid 50s. Any precipitation on Saturday is
unfortunately expected to remain north and east of the Permian
Basin. We will finally see a return of widespread freezing
temperatures on Sunday morning as very dry air settles into the
region. The next storm system is expected to deepen over the
Intermountain West and quickly translate southward on Monday.
There are still large discrepancies between the GFS and ECMWF
regarding timing and track of this system, and it will have to be
monitored carefully for potential impacts for our region. If it
continues to deepen and cuts off further west per GFS, then we
could see some wintry precipitation Monday night into Tuesday
morning. For now will not stray from the NBM and maintain a slight
chc for a wintry mix early Tuesday. Temperatures will remain near
or below normal to begin next week as the large upper trough
approaches our region.

-Salerno

&&

.AVIATION...
(18Z TAFS)
Issued at 1059 AM CST Wed Jan 18 2023

VFR conditions are expected through the TAF period. Winds have
begun to pick up across the region. Strong west winds sustained
between 25-30 kts and gusting to 35-40 kts can be expected at
most terminals this afternoon. Blowing dust may be possible, but
light rain last night should minimize this. Will amend for any
potential visibility reductions as needed. Winds begin to quickly
weaken after sunset, but remain elevated. Winds go light at all
terminals after midnight.

&&

.FIRE WEATHER...
Issued at 343 AM CST Wed Jan 18 2023

Very strong winds are expected region-wide this afternoon, in
response RFTIs will increase to 4 (near critical) to locally 5
(critical). The driest 10 hr to 100 hr fuels currently stretch
from the eastern Permian Basin south to the Big Bend and this is
where relative humidity will range from 12 to 20 percent today.
The Fire Weather Watch has been upgraded to a Red Flag Warning and
expanded a bit to include Gaines and Andrews Counties as well as
the entire Big Bend Region which will see the lowest relative
humidity and extreme fire danger this afternoon. Clear skies
should allow for satellite detection of hot spots if a fire were
to ignite, however blowing dust could hamper visibility at times.
The strong winds and mixing aloft will decrease by sunset, ending
the fire weather threat. Conditions will improve tomorrow with the
arrival of cooler temperatures and slightly higher humidity.
Breezy conditions return on Friday and Saturday, however 20 ft
winds are expected to remain below 20 kts through this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               32  59  37  66 /   0   0   0   0
Carlsbad                 30  56  30  63 /   0   0   0   0
Dryden                   35  64  39  65 /   0   0   0   0
Fort Stockton            35  61  39  70 /   0   0   0   0
Guadalupe Pass           29  48  35  57 /   0   0   0   0
Hobbs                    28  55  30  62 /   0   0   0   0
Marfa                    21  59  29  65 /   0   0   0   0
Midland Intl Airport     32  58  37  66 /   0   0   0   0
Odessa                   33  58  37  65 /   0   0   0   0
Wink                     29  59  33  66 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
     Reeves County Plains-Van Horn and Highway 54 Corridor.

     Wind Advisory until 10 PM CST this evening for Andrews-Borden-
     Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
     Gaines-Glasscock-Howard-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Scurry-Upton-Ward-Winkler.

     Red Flag Warning until 7 PM CST this evening for Andrews-Borden-
     Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
     Gaines-Glasscock-Howard-Lower Brewster County-Martin-
     Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.

NM...High Wind Warning until 9 PM MST this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 9 PM MST this evening for Central Lea County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...84
LONG TERM....24
AVIATION...91
Hazardous weather outlook, Jan 18, 1:29 AM MST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 AM CST Wed Jan 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 AM CST Wed Jan 18 2023 /129 AM MST Wed Jan 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Windy to very windy conditions are expected across Southeast New
Mexico and West Texas. A High Wind Warning is in effect for the
Guadalupe and Delaware Mountains, Eddy County Plains, Culberson,
Reeves, and Loving counties, the Davis Mountains, Davis Mountains
Foothills, Marfa Plateau, and Chinati Mountains. A Wind Advisory is
in effect for most other locations.

Blowing dust across the plains could produce visibility reductions,
especially this afternoon.

Critical fire weather conditions are expected this afternoon and
early evening. A Red Flag Warning is in effect for most of the
Permian Basin, the Lower Trans Pecos, and most of Brewster County
including the Big Bend. Very high fire danger is expected areawide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions may return this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
January 18, 10:52 AM MST to 11:52 AM MST
Where
Eddy County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
January 18, 12:20 PM MST to 12:35 PM MST
Where
Eddy County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078961, 1078960.